Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Reno, NV

April 22, 2021Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this winter storm watch at Apr 22, 2021, 1:11 PM PDT for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Apr 25, 2021, 3:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 22, 2021, 1:11 PM PDT (20:11 UTC)
In effect from
Apr 25, 2021, 3:00 AM PDT
Expired
Apr 23, 2021, 9:27 AM PDT
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2909 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS45 KREV 222011
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
111 PM PDT Thu Apr 22 2021

CAZ072-NVZ002-240000-
/O.NEW.KREV.WS.A.0005.210425T1000Z-210426T1200Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
111 PM PDT Thu Apr 22 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
LATE SUNDAY NIGHT...

* WHAT...Heavy, late-season snow possible. For the Tahoe Basin and
  Alpine County...2 to 4 inches possible at Lake Tahoe level with
  6 to 10 inches above 7000 feet. Along the Sierra Crest, 12 to 18
  inches is possible. Southwest winds could gust up to 45 mph for
  Sierra valley communities with gusts up to 80 mph along the 
  Sierra Crest.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From late Saturday night through late Sunday night.

* IMPACTS...Plan on slippery road conditions and travel delays
  especially along Sierra passes including: Donner, Echo, Mt Rose,
  Spooner, and Dagget Summits. The hazardous conditions could 
  impact the Sunday evening ski commute as well as Monday 
  morning's commute. Strong winds could cause tree damage and 
  power outages.

* ADDITIONAL DETAILS...Hazardous boating conditions are forecast 
  for Lake Tahoe with wave heights 2 to 4 feet possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the storm
arrives, travel may be difficult or impossible for an extended
period of time.

&&

$$

http://www.weather.gov/reno
1 follow-up statement
165 
WWUS45 KREV 231627
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
927 AM PDT Fri Apr 23 2021

CAZ072-NVZ002-242200-
/O.UPG.KREV.WS.A.0005.210425T1000Z-210426T1200Z/
/O.NEW.KREV.WW.Y.0014.210425T1000Z-210426T1200Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
927 AM PDT Fri Apr 23 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 5 AM PDT
MONDAY...

* CHANGES...Thunder-snow possible Sunday.

* WHAT...Snow expected. For the Tahoe Basin and Alpine County, 2 
  to 6 inches possible at Lake Tahoe level with 6 to 12 inches 
  above 7000 feet. Along the Sierra Crest, 12 to 18 inches is 
  possible. Winds could gust up to 45 mph in the lower elevations 
  with gusts up to 80 mph along the Sierra Crest.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 3 AM Sunday to 5 AM PDT Monday.

* IMPACTS...Travel could be very difficult. Gusty winds and heavy,
  wet, dense snow could bring down tree branches.

* ADDITIONAL DETAILS...Bursts of rapid snow accumulations and
  thunder is possible Sunday. If heading into the backcountry,
  gear-up for winter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If traveling consider alternate plans, remember to carry tire 
chains, extra food, water and clothing. Once the storm arrives, 
travel may be difficult for an extended period of time.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ073-242200-
/O.NEW.KREV.WW.Y.0014.210425T1000Z-210426T1200Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
927 AM PDT Fri Apr 23 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 5 AM PDT
MONDAY...

* WHAT...Snow expected. Total snow accumulations of up to 2 inches
  for passes along Highway 395. Along the Sierra Crest up to 10 
  inches is possible with locally higher amounts north of Tioga 
  Pass. Winds could gust up to 45 mph in the lower elevations with
  gusts up to 80 mph along the Sierra Crest.

* WHERE...Mono County.

* WHEN...From 3 AM Sunday to 5 AM PDT Monday.

* IMPACTS...Plan on slippery road conditions. Gusty winds and
  heavy, wet, dense snow could bring down tree branches.

* ADDITIONAL DETAILS...Bursts of rapid snow accumulations and
  thunder is possible Sunday. If heading into the backcountry,
  gear-up for winter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If traveling consider alternate plans, remember to carry tire 
chains, extra food, water and clothing. Once the storm arrives, 
travel may be difficult for an extended period of time. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ071-242200-
/O.NEW.KREV.WW.Y.0014.210425T0600Z-210426T0600Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
927 AM PDT Fri Apr 23 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM SATURDAY TO 11 PM
PDT SUNDAY...

* WHAT...Snow expected. Total snow accumulations of up to two
  inches, except 4 to 10 inches near Yuba Pass and the Lakes 
  Basin Recreation Area. 

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...From 11 PM Saturday to 11 PM PDT Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS....Bursts of rapid snow accumulations and
  thunder is possible Sunday. If heading into the backcountry,
  gear-up for winter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If traveling consider alternate plans, remember to carry tire 
chains, extra food, water and clothing. Once the storm arrives, 
travel may be difficult for an extended period of time. If heading
into the backcountry, gear-up for winter.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/reno

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Apr 22, 2:41 AM PDT, 10 hours 30 minutes earlier.

Area forecast discussion, Apr 22, 2:41 AM PDT, 10 hours 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
241 AM PDT Thu Apr 22 2021

.SYNOPSIS...

Dry weather with above average temperatures and breezy west to
northwest winds will prevail today and Friday. A late season storm
will bring sharply colder temperatures, stronger winds, and
periods of valley rain and mountain snow this weekend into early
next week. Dry and warmer conditions then return by the middle of
next week.

&&

.SHORT TERM...

Bottom line up front: The best overall outdoor activity days will
easily be today and Friday, but keep the jackets handy (and Sierra
pass drivers need to get their winter travel gear) for this
weekend as a late season winter-like storm moves in. This system
is looking to be one of the wettest for the Sierra in this modest
2020-21 winter season, excluding the late January storms.

Dry and warm spring weather conditions prevail today and Friday,
although a secondary shortwave passage across eastern NV-Utah will
kick up some increased northwest breezes this afternoon-early
evening across much of western NV. This looks to be a gradient
wind so peak gusts aren't expected to be that strong (mainly 25-35
mph) but with a few hours of sustained winds up to 20 mph,
localized areas of blowing dust may occur downwind of favored
areas such as the Black Rock Desert and Carson Sink, including
portions of US-50 east of Fallon. On Friday as a flat ridge axis
moves into western NV, the breezes are expected to be more of the
typical zephyr variety across far western NV, with lighter wind
speeds over the dust-prone areas of west central NV. Moderate
chop up to 2 feet is expected on both Tahoe and Pyramid (possibly
approaching 3 feet near sunset/lake closure time today on Pyramid
Lake) through Friday, but overall conditions look marginal for a
lake wind advisory.

By Saturday, we will begin to feel the effects of the incoming
storm. The primary impacts will be wind-related with speeds
ramping up during the day. Peak afternoon gusts of 40-50 mph are
likely, locally stronger in wind prone areas along the
I-580/US-395 corridors from SE Lassen County and far western NV
to northern Mono County. Sierra ridge gusts may exceed 80 mph at
times from early morning to late afternoon Saturday. These
stronger winds could produce areas of blowing dust with reduced
visibility across portions of western NV and eastern Mono County.

While the main storm and the best precip chances hold off until
late Saturday night-Sunday, a leading shortwave is projected to
bring a round of lighter rain late Friday night into Saturday for
northeast CA-northwest NV, possibly extending into the Tahoe
basin. Precip amounts with this leading wave are expected to be
light (generally 0.10" or less) with minimal travel impacts
across the main Sierra passes. Some locations near the OR border
could see heavier rain totals around 0.25" early Saturday, as the
southern edge of the moisture feed from this wave brushes through.
MJD

.LONG TERM...Sunday through next week...

The late season winter storm continues to push through the region
Sunday into Monday, bringing strong winds, mountain snow and
valley rain to the region. Ensembles are trending slightly wetter
with the storm system Sunday into Monday, bringing some higher
amounts of snowfall to the Sierra than the previous forecast, most
notably higher amounts down into Mono County. Anyone with travel
plans over the Sierra between early Sunday morning through Monday
morning should be prepared for winter driving conditions and chain
controls over the passes.

Strong gusty winds continue on Sunday, mainly along and south of
I-80, with the strongest winds in Mono and Mineral counties. At
this time, there still looks to be around a 30% chance of damaging
winds for Mono-Mineral. Overall, the peak wind gusts do look to
be around 40-50 mph for those areas south of I-80, with lesser
winds for the northern areas.

The total water equivalent amounts for Sunday-Monday in the Sierra
look to be around 0.5-1.0" with up to 1.5" along the Sierra Crest.
Spillover precip into the valleys of northeastern California and
western Nevada will be limited, with generally less than 0.15"
right along the front as the main moisture plume pushes across the
Sierra.

With snow levels dropping to around 5500-6000 ft, this will bring
a couple inches of snow Sunday morning and again Monday morning
around the Tahoe Basin and Sierra valleys (with a rain/snow mix
and little additional snowfall during the daytime on Sunday). For
the higher elevations and passes above 7000 ft, precipitation
should remain all snow through the event with generally 6-12"
expected. There is a 25% chance we could see amounts up to 18"
along the Sierra Crest with a potential wetter solution from the
ensembles.

The storm system exits the region on Monday with a few lingering
light showers possible into Tuesday. Colder temperatures are
expected on Monday behind the front, with highs in the 50s for
western Nevada and 40s in the Sierra valleys. As shortwave ridging
builds back over the region Tuesday and through the end of next
week, temperatures will begin a warming trend to near or above
average. -Hoon

&&

.AVIATION...

VFR conditions will prevail through Friday with afternoon breezes
both days. Today's winds are likely to be a touch greater than
Friday's especially for west central NV, with sustained speeds up
to 20 kt and gusts of 25-30 kts.

A stronger Pacific storm will move into the region this weekend,
bringing stronger winds, increased turbulence with periods of
LLWS, mountain snow down to the KTVL/KTRK/KMMH terminals, and
lighter valley rain. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Winter Storm Watches in California, 2021Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.